Flood, Boyd
- When
- January 8, 10:00 AM EST to January 11, 10:00 AM EST
- Where
- Boyd forecast zone
- Property damage
- $2,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.450, -85.117
The Ohio River crested above flood stage, as a result of heavy rain across the upper Ohio Valley. 45 feet during the evening of the 9th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
The Ohio River crested above flood stage, as a result of heavy rain across the upper Ohio Valley. The crest at Ashland was 55.45 feet during the evening of the 9th. Flood stage is 52 feet. That's the highest stage since the flood of March 1997 reached 60.8 feet. Greenup Lock and Dam crested at 56.7 feet early on the 10th. No damage to dwellings was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 8, 6:30 AM EST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CHARLESTON WV 630 AM EST SAT JAN 8 2005 .SHORT TERM (REST OF TODAY THROUGH TONIGHT)... WILL BE SENDING OUT A QUICK UPDATE TO THE ZFP TO TAKE OUT THE MENTION OF THE FLOOD WATCH FOR WESTERN MOST SITES...THAT EXPIRES AT 7 AM. HAVE ALSO DECIDED TO DECREASE POPS QUICKER THAN PREVIOUS ISSUANCE GIVEN QUICK PROPAGATION OF COLD FRONT ACROSS THE CWA. && .AVIATION... HAVE MADE FEW CHANGES TO THE TAFS FOR THIS FORECAST ISSUANCE...WITH CLOUDS LIFTING TO VFR THIS AFTERNOON. WINDS ARE SHIFTING FROM SOUTHEAST TO SOUTH AND THEN WEST AND INCREASING SLIGHTLY MOST LOCALS. WINDS AROUND 10 TO 15KTS WILL BE COMMON WITH HIGHER GUSTS POSSIBLE FOR BKW AND EKN. PREVIOUS DISCUSSION... (ISSUED 340 AM EST SAT JAN 8 2005) SHORT TERM (TODAY AND TONIGHT)... THE WET WEATHER CONTINUES AS SURFACE LOW RIDES NORTHWARD RIGHT ALONG THE OHIO RIVER. WINDS HAVE BEEN ABLE TO MIX DOWN A BIT FOR BKW...WITH GUSTS NEAR 30 MPH EARLY THIS MORNING. HAVE CONTINUED THE MENTION OF GUSTS IN THE ZONES...PARTICULARLY ACROSS THE HIGHEST ELEVATIONS FOR MUCH OF THE DAYLIGHT HOURS. SHOWERS OVERNIGHT HAVE BEEN RAPIDLY MOVING TO THE NORTHEAST OVERNIGHT...AT RATES OF 50 TO NEAR 70 MPH. WINDS ALOFT WILL SLOW AFTER THE COLD FRONT. LOW WILL BE EXITING TO OUR EAST THIS MORNING...BEGINNING A WELL ANTICIPATED DRY SPELL FOR LATER THIS AFTERNOON AND TONIGHT. HIGH PRESSURE WILL MOVE IN FROM THE SOUTHWEST...WITH LOW LEVEL CLOUDS BEING SCOURED OUT OVERNIGHT ACROSS THE MOUNTAINS...AND LATER THIS EVENING FOR THE LOWLANDS. NO REAL COLD AIR WILL BE ABLE TO SINK IN BEHIND COLD FRONT TODAY...AS MUCH OF THE COLD AIR REMAINS ACROSS NORTHERN AND CENTRAL OHIO INTO WESTERN PENNSYLVANIA. IN FACT...TEMPERATURES WILL REMAIN ABOVE NORMAL FOR EARLY JANUARY. HYDROLOGY... THE OHIO CREST WAS NEAR MARIETTA 2SW AT 08Z THIS MORNING. LOCATIONS ALONG THE HOCKING AND MUSKINGUM CONTINUE TO FALL TO NEAR FLOOD STAGE...AND SHOULD FALL BELOW FLOOD STAGE LATER THIS MORNING. THE MODERATE RAIN IS COMING TO AND END...WITH THE MAIN RESULT FROM THIS RAIN BEING A MORE GRADUAL CREST AND FALL OF THE RIVERS LATER THIS WEEKEND. WILL CONTINUE TO CLOSELY MONITOR RIVER LEVELS...ESPECIALLY THOSE ACROSS OUR SOUTHERN TIER OF THE OHIO RIVER. WE MAY NEED TO ISSUE RIVER FLOOD WARNINGS FOR SOME OF THESE LOCALS LATER THIS MORNING. PREVIOUS DISCUSSION... (303 AM EST SAT JAN 8 2005) LONG TERM (SUNDAY THROUGH FRIDAY)... HIGH PRESSURE WILL SLIDE OFF TO OUR EAST ON SUNDAY...WITH SOUTHERLY WINDS AND WARMER TEMPERATURES EXPECTED ACROSS THE AREA. THIS HIGH WILL ALSO ACT TO KEEP THE REGION SUNDAY AND SUNDAY NIGHT. A COLD FRONT WILL THEN PUSH INTO SOUTHERN PORTIONS OF THE FORECAST AREA MONDAY NIGHT AND THEN PUSH BACK NORTH AS A WARM FRONT ON TUESDAY. THIS FEATURE WILL BRING RAIN CHANCES BACK INTO THE PICTURE BEGINNING ON MONDAY THROUGH TUESDAY NIGHT. AS THIS FEATURE MOVES AWAY...RAIN CHANCES SHOULD DECREASE. HOWEVER...LATEST MODELS SUGGEST A STRONG COLD FRONT WILL MOVE INTO THE REGION ON THURSDAY. RAIN CHANCES WILL ONCE AGAIN INCREASE ACROSS THE AREA WEDNESDAY NIGHT...AND CONTINUE INTO FRIDAY. CURRENT GRIDS/FORECAST PACKAGE INDICATES MOVEMENT OF THE FRONT WILL ACTUALLY BE ABOUT 12 HOURS SLOWER THAN LATEST GUIDANCE. BUT HAVE CHOSEN NOT TO SPEED UP FRONT AT THIS TIME...BECAUSE OF UNCERTAINTY. PREVIOUS DISCUSSION... (ISSUED 1245 AM EST SAT JAN 8 2005) AVIATION... GENERALLY LIGHT WINDS AROUND 6KTS OR LESS WILL BE PICKING UP PRIOR TO 12Z...AND REMAIN NEAR 10KTS FOR MUCH OF THE DAYLIGHT HOURS. CEILINGS HAVE HAD A TOUGH TIME FALLING AS QUICKLY AS PREVIOUSLY ANTICIPATED...SO HAVE ALTERED THINKING SLIGHTLY AND INCLUDED A FEW MORE TEMPO GROUPS. CEILINGS WILL RISE AFTER THE EXIT OF BULK OF PRECIPITATION...AROUND 18Z INTO VFR CATEGORY FOR MOST LOCALS PARTICULARLY WESTERN SITES OF HTS AND PKB. OTHERWISE...LIGHT WINDS RETURN AFTER SUNSET...AS PLENTY OF DRY AIR BEGINS TO WORK IN FROM THE SOUTHWEST. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SHORT TERM...KF/JSH AVIATION...KF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 300 AM EST SAT JAN 8 2005 OHZ066-067-VAZ003-004-WVZ013>020-024>040-046-047-091000- BARBOUR WV-BOONE WV-BRAXTON WV-BUCHANAN VA-CALHOUN WV-CLAY WV- DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GILMER WV-HARRISON WV- KANAWHA WV-LEWIS WV-LINCOLN WV-LOGAN WV-MCDOWELL WV-MINGO WV- MORGAN OH-NICHOLAS WV-PERRY OH-POCAHONTAS WV-PUTNAM WV-RALEIGH WV- RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-UPSHUR WV-WEBSTER WV- WIRT WV-WYOMING WV- 300 AM EST SAT JAN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. KYZ101>103-105-OHZ075-076-083>087-WVZ005>011-091000- ATHENS OH-BOYD KY-CABELL WV-CARTER KY-GALLIA OH-GREENUP KY- JACKSON WV-JACKSON OH-LAWRENCE OH-LAWRENCE KY-MASON WV-MEIGS OH- PLEASANTS WV-TYLER WV-VINTON OH-WASHINGTON OH-WAYNE WV-WOOD WV- 300 AM EST SAT JAN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA... AND MOST OF WEST VIRGINIA. .DAY ONE... RIVER LEVELS ALONG THE HOCKING...MUSKINGUM...AND UPPER REACHES OF THE OHIO RIVER ARE FALLING. HOWEVER...THE SOUTHERN PORTIONS OF THE OHIO RIVER CONTINUES TO RISE. RIVER FLOOD WARNINGS CONTINUE. FOR THE LATEST FORECASTED RIVER CREST INFORMATION PLEASE VIEW OUR LATEST FLOOD STATEMENT...CRWFLSRLX. .DAYS TWO THROUGH SEVEN... THE OHIO RIVER WILL REMAIN HIGH THROUGH THE WEEKEND AND INTO THE EARLY PART OF NEXT WEEK...WITH SOME LOCATIONS ALONG THE OHIO RIVER STAYING ABOVE FLOOD STAGE THROUGH SUNDAY AND EVEN INTO MONDAY. BACKWATER PROBLEMS WILL BE LIKELY ALONG LOW LYING AREAS AND THOSE LOCATED NEAR THE OHIO RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432758, 5432759.